MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1857
Medical Device Problem Codes Detachment Of Device Component (1104); Failure to Advance (2524)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/16/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the pet lock on the proximal end of the penumbra coil 400 coil (pc400 coil) pusher assembly was intact.The coil was detached from the pusher assembly.The proximal constraint sphere was intact with the embolization coil.The pull wire was withdrawn and the pet lock was broken by the penumbra investigator for further evaluation.The distal end of the pc400 pusher assembly was dissected by the penumbra investigator in order to gain access to the pull wire.The outer diameters (od) of the proximal constraint sphere and pull wire, and the inner diameter (id) of the distal detachment tip (ddt) were measured to be within specification.Conclusions: evaluation of the returned device confirmed that the embolization coil was detached, and revealed that the pc400 did not sustain any gross damage.The proximal constraint sphere and the pull wire ods, as well as the ddt id were measured and found to be within specification.The observed unintentional detachment typically occurs due to improper handling during use.The initial complaint indicated that multiple attempts were made to withdraw the coil against resistance.If excessive force is used during withdrawal it is likely that the polymer portion of the pc400 will elongate, effectively extending the ddt distal to the reach of the pull wire distal end.This will allow the proximal constraint sphere of the embolization coil to become detached from the pusher assembly.These devices are 100% visually inspected and functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coil 400 coils (pc400 coils).During the procedure, the physician deployed and detached four pc400 coils into the aneurysm using a px slim delivery microcatheter (px slim) and other manufacturers' devices.While advancing a fifth pc400 coil into the aneurysm, the physician felt an "entrapment" and was unable to advance the tip of the pc400 coil any further into the aneurysm.The physician then pulled back on the pc400 pusher assembly about ten times in an attempt to retract the pc400 coil from the px slim; however, the tip of the pc400 coil unintentionally detached.The px slim and the other manufacturers' devices were removed.The physician then reinserted the other manufacturer's sheath and required a snare device to retrieve the detached tip of pc400 coil.The procedure was successfully completed using eight new pc400 coils and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5378203
Report Number3005168196-2016-00067
Device Sequence Number332636
Product Code HCG
UDI-Device Identifier00814548010748
UDI-Public00814548010748
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Followup
Report Date (Section B) 12/20/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/31/2020
Device Catalogue Number4002C1857
Device Lot NumberF63316
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/19/2016
Supplement Report FDA Received Date03/03/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR